Florida, 2005

Hail and Damaging Winds in Florida, July 15, 2005

July 15, 2005 · NWS MLB · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 1:02 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 1:02 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT FRI JUL 15 2005

.DISCUSSION...

CURRENT/TONIGHT...STORMS AND SHOWERS BEGINNING TO FIRE UP IN THE
MOIST SOUTH SOUTHEAST FLOW AND ALONG THE SEA BREEZE AS IT STARTS TO
PUSH ACROSS THE INTRACOASTAL AND IMMEDIATE COASTAL LAND AREAS. NICE
LAKE OKEECHOBEE WIND SHADOW OVER WESTERN PORTIONS OF MARTIN...SAINT
LUCIE AND INDIAN RIVER COUNTIES FOR THE SEA BREEZE TO INTERACT WITH
DURING THE AFTERNOON. CONVECTIVE ACTIVITY OVER THE INTERIOR SHOULD
START TO DECREASE BETWEEN 22Z-24Z AND BE OVER AND DONE WITH AROUND
02Z. HIGH/MID LEVEL DEBRIS CLOUDS WILL HAVE DISSIPATED AFTER
MIDNIGHT LEAVING PARTLY CLOUDY SKIES. WINDS ALONG THE COAST SHOULD
REMAIN SOUTHEASTERLY AROUND 5 MPH AS SURFACE RIDGE AXIS CONTINUES
MOVING SLOWLY NORTH. NO BIG CHANGES TO OVERNIGHT LOW TEMPERATURES
WITH NOON DEW POINTS CONTINUING TO BE AROUND 75 DEGREES.

SAT-TUE...RIDGE ALOFT THAT IS HELPING TO KEEP HURRICANE EMILY WELL
TO OUR SOUTH WILL PERSIST OVER THE REGION. LOW LEVEL RIDGE AXIS
WILL DRIFT NORTHWARD OVER THE WEEKEND. MODELS CONTINUE TO INDICATE
SOME DRIER AND MORE SUBSIDENT AIR WORKING IN WITH DEEP LAYER
RIDGING...SO OVERALL RAINFALL COVERAGE SHOULD GRADUALLY DECREASE
OVER THE NEXT FEW DAYS. THIS WILL BE ESPECIALLY TRUE NEAR THE EAST
COAST WHERE THE ONSHORE FLOW REGIME WILL MEAN PRECIP CHANCES WILL
MAINLY OCCUR COASTAL SECTIONS WITH LATE NIGHT/MORNING SHOWERS MOVING
ONSHORE...THEN CHANCES RAPIDLY DECREASE NEAR THE COAST BY EARLY
AFTERNOON WITH THE INLAND MOVEMENT OF THE SEA BREEZE. ONSHORE FLOW
SHOULD HOLD MAXES IN UPPER 80S NEAR THE COAST...LOWER 90S INLAND.
MINS GENERALLY IN THE MID 70S.

WED-FRI...POPS TRENDING BACK CLOSER TO CLIMO VALUES WITH SOME
INDICATION IN MEDIUM RANGE THAT RIDGE AXIS WILL BEGIN TO DRIFT BACK
SOUTH. SLIGHTLY LOWER CHANCES INDICATED OVER SRN COASTAL SECTIONS
WITH CONTINUED INLAND PUSH OF SEA BREEZE THERE.

&&

.MARINE...WIND/SEA CONDITIONS REMAIN ON THE QUIET SIDE THE NEXT
SEVERAL DAYS. FLOW GENERALLY E-SE AND EVEN WITH SLIGHT INCREASE IN
THE GRADIENT BETWEEN RIDGE AXIS AND TC EMILY WELL TO THE SOUTH...
WINDS OVER LOCAL WATERS NOT EXPECTED ABOVE 10-15KT. NO HIGHLIGHTS.

&&

.AVIATION...SCT IFR CIGS/VSBY/SHRA OVER THE INTERIOR OVER THE
INTERIOR AS AFTN TSTMS FIRE UP. HAIL AND GUSTY WINDS NR STRONGER
LATE AFTN TSTMS OVR INTERIOR SECTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  76  89 /  30  30  20  20
MCO  76  92  76  93 /  30  40  20  30
MLB  76  89  77  89 /  20  30  20  20
VRB  77  89  78  88 /  20  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jul 15, 9:23 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1023 AM EDT FRI JUL 15 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
152200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1023 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
A MOIST ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING...AND THE
AFTERNOON SEA AND LAKE BREEZE BOUNDARIES...TO PRODUCE SCATTERED
SHOWERS AND LIGHTNING STORMS. THE GREATEST COVERAGE WILL OCCUR
MAINLY FROM VOLUSIA AND LAKE COUNTIES SOUTH TO OKEECHOBEE COUNTY
DURING THE AFTERNOON AS THE EAST COAST SEA BREEZE BOUNDARY PUSHES
INLAND DURING THE TIME OF PEAK HEATING.

THE PRIMARY THREATS OF HAZARDOUS WEATHER WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. ISOLATED WIND
GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE NEAR THE STRONGER
STORMS. THE SPIN UP OF BRIEF TORNADOES OR FUNNEL CLOUDS WILL ALSO
BE POSSIBLE NEAR THUNDERSTORM OUTFLOW BOUNDARIES.

...FLOOD IMPACT...
LOCAL RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL BE POSSIBLE IN
THE MOST INTENSE STORMS TODAY...ESPECIALLY OVER THE INTERIOR FROM
LAKE KISSIMMEE TO METRO ORLANDO...LEESBURG AND EAST TO DAYTONA
BEACH. DUE TO SLOW STORM MOVEMENT PONDING OF WATER ON ROADS...AS
WELL AS LOCALIZED POOR DRAINAGE AND URBAN FLOODING...MAY OCCUR.

...WATERSPOUT IMPACT...
THE COMBINATION OF HIGH MOISTURE AND RELATIVELY WEAK WINDS
THROUGHOUT THE ATMOSPHERE MAY PROMOTE THE DEVELOPMENT OF A FEW
WATERSPOUTS AND FUNNEL CLOUDS UNDERNEATH DEVELOPING CUMULUS CLOUDS
OVER THE ATLANTIC AND INTRACOASTAL WATERS LATE MORNING AND EARLY
AFTERNOON. THE POTENTIAL FOR WATERSPOUTS AND FUNNEL CLOUDS WILL
DECREASE GREATLY AS THE EAST COAST SEA BREEZE CIRCULATION PUSHES
INLAND.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND LIGHTNING STORMS
ARE EXPECTED EACH DAY...WITH LIGHTNING AND LOCALLY HEAVY RAINFALL
CONTINUING AS THE PRIMARY STORM THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Jul 15, 1:11 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT FRI JUL 15 2005

FLZ047-151845-
SOUTHERN BREVARD COUNTY-
211 PM EDT FRI JUL 15 2005

...STRONG STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS OVER SOUTHERN
BREVARD COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND
GUSTS NEAR CAMP HOLLY FISH CAMP...MOVING NORTHWEST AT 5 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jul 15, 2:47 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT FRI JUL 15 2005

FLZ058-059-152045-
OKEECHOBEE-ST. LUCIE-
347 PM EDT FRI JUL 15 2005

...STRONG STORM CAPABLE OF PRODUCING FUNNEL CLOUDS OVER SOUTHEASTERN
OKEECHOBEE COUNTY...SOUTHWESTERN ST. LUCIE COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS.
FREQUENT TO EXCESSIVE LIGHTING WAS ALREADY OCCURRING WITH THIS
STORM.  THE STORM WAS NEARLY STATIONARY BETWEEN OKEECHOBEE AND PORT
MAYACA.

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A SPECIAL MARINE
WARNING FOR LAKE OKEECHOBBE. IF THE STORM STRENGTHENS FURTHER...A
WARNING WILL BE ISSUED.

BRAGAW
Special weather statement, Jul 15, 3:38 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT FRI JUL 15 2005

FLZ045-152115-
ORANGE-
438 PM EDT FRI JUL 15 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH...FUNNEL
CLOUDS AND EXCESSIVE LIGHTNING IN CENTRAL ORANGE COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING EXCESIVE LIGHTNING STRIKES...STRONG WIND
GUSTS AND FUNNEL CLOUDS BETWEEN UNION PARK AND ORLANDO INTERNATIONAL
AIRPORT...MOVING WEST NORTHWEST AT 10 MPH TOWARD CONWAY...ORLANDO
AND WINTER PARK.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. SEEK
SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF THREATENING WEATHER
APPROACHES.

KELLY
Special weather statement, Jul 15, 4:29 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
529 PM EDT FRI JUL 15 2005

FLZ044>046-152215-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
529 PM EDT FRI JUL 15 2005

...STORMS WITH EXCESSIVE LIGHTNING OVER WEKIVA RIVER SPREADING
SOUTHWARD INTO NORTHWEST ORANGE COUNTY AND WESTWARD INTO LAKE
COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
6 MILES NORTHWEST OF LAKE MARY...MOVING SOUTHWEST AT 10 MPH.
ADDITIONAL STORMS WILL FIRE IN NORTHWEST ORANGE COUNTY ALONG AN
OUTFLOW BOUNDARY.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE WEKIVA SPRINGS
STATE PARK AND APOPKA.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

KELLY

The radar

The Melbourne radar (KMLB), 103 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
July 15, 4:43 PM EST
Where
Orange County, Apopka
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.667, -81.500

Hail, Orange

When
July 15, 4:43 PM EST
Where
Orange County, Plymouth
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.683, -81.550

Thunderstorm Wind, Orange

When
July 15, 4:50 PM EST
Where
Orange County, Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.683, -81.550

Large tree limbs were blown down.

Thunderstorm Wind, Lake

When
July 15, 5:55 PM EST
Where
Lake County, Groveland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.550, -81.850

A trained spotter and numerous others reported wind gusts to 60 mph in the Groveland area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463938, 5463939, 5463940, 5463941.